Your experiences with Zonegran?

rangerwvu

New
Messages
73
Reaction score
0
Points
0
Does anyone have experience they would like to share re: taking this medication? The good, the bad, the ugly......? Thanks!!
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,509
Reaction score
13
Points
148
I was on it for about 7 months. It suppresses appetite, so I ended up with low blood sugar and related symptoms (crankiness, spaciness), and eventually a seizure, since low blood sugar is a trigger for me. So I'm not a huge fan.

It metabolizes a bit differently from some of the other AEDS (exits via kidneys rather than liver) so you have to make extra-sure you stay hydrated.
 

Blondie47

New
Messages
148
Reaction score
0
Points
0
rangerwvu

My Dearest Daughter was on it from Nov 2009 through Feb 2010. Gave her seizure control.

She lost 20 pounds -- became withdrawn and depressed. Seeing her decline so quickly, I asked for her to be removed from it.

Take Care:e:
 

Junebug

New
Messages
177
Reaction score
0
Points
0
I just went in to have my blood levels taken my dr thinks I am getting dehydrated or the blood levels are getting toxic again for the 2nd time in 3 months. I am getting very tired to the point that I can't function at times. It's almost unbearable and my dr is going to take me off of it next week. :woot: I can't wait! I too have lost a lot of weight, not that haven't need to though :embarrassed: but I lost it by eating right and not eating a lot of junk food like I did in the past
 

Westwind

New
Messages
65
Reaction score
0
Points
0
It's looking like Zonegran is my next stop on the medication rollercoaster. Probably sometime next month after some more tests. I haven't researched it yet, so I appreciate hearing your experiences. :)
 

Junebug

New
Messages
177
Reaction score
0
Points
0
If I were you, I would seriously research it more than I had before. I have no energy left and my sister told me on the phone the other day that she thought I sounded depressed. . . I feel that way at times. :(
 

Westwind

New
Messages
65
Reaction score
0
Points
0
Aye, the depression is a real drag to deal with, no doubt about it. When they upped me to 4000 MG of Keppra/day, I could feel the depression trying to set in again. At least I was able to recognize those kinds thoughts, and know to ignore them. Been better at 3000MG/day now, but still....... I move slow, walk slow, get stiff a few hours after taking it, then the stiffness becomes pain. And I'm exhausted by mid-afternoon.

I was nearly non-functional when they added Lamictal. Then dropped it when I got an alergic rash reaction to it.

I feel that I tend to over research things sometimes, but yes, I do need to look more into it. :)
 

Junebug

New
Messages
177
Reaction score
0
Points
0
Aye, the depression is a real drag to deal with, no doubt about it. When they upped me to 4000 MG of Keppra/day, I could feel the depression trying to set in again. At least I was able to recognize those kinds thoughts, and know to ignore them. Been better at 3000MG/day now, but still....... I move slow, walk slow, get stiff a few hours after taking it, then the stiffness becomes pain. And I'm exhausted by mid-afternoon.

I was nearly non-functional when they added Lamictal. Then dropped it when I got an alergic rash reaction to it.

I feel that I tend to over research things sometimes, but yes, I do need to look more into it. :)
I'm nearly non-functional at times now. I have to force myself not to be. I hate it. I feel more functional late at night than in the early mornings. Used to be the opposite. :(
Definately look more into it!
 

Westwind

New
Messages
65
Reaction score
0
Points
0
Interesting tidbit...

February 23, 2009 the U.S. Food and Drug Administration (FDA) issued a warning that zonisamide can cause metabolic acidosis in some patients. It is now recommended that serum bicarbonate levels are assessed before starting treatment and periodically during treatment with zonisamide, even in the absence of symptoms.
 

rangerwvu

New
Messages
73
Reaction score
0
Points
0
thank you both for this insight/good info...I still have yet to fill the script. From reading the info you shared as well as some other digging, I dont think it is a drug for me. I have always (or was) a runner and have been on the thin side of body shape, so I really dont think potential weight loss is a good thing (esp given the way it is lost!). Also, not maintaining proper hydration can be a trigger for me...which it looks like can also be an issue for a lot of folks. Thanks again for the info as well as sharing your thoughts and experiences with me. I guess I will have to try something else or hope that the Lamictal might be increased if it has to be vs adding something else (it has worked well for me in the past and I have been lucky I guess with much less side effects than a lot of people have).
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,509
Reaction score
13
Points
148
Westwind, I wish I had known about the metabolic acidosis when I went on Zonegran in 2008. And I wish my neurologist knew about it too. It definitely sounds like that was what was happening to me.

rangerwvu, I hope increasing Lamictal does the trick for you. Monotherapy is the way to go if at all possible.
 

Junebug

New
Messages
177
Reaction score
0
Points
0
What does metabolic acidosis do? I definately have something going on, not sure what but I am not liking it whatever it is, that's for sure.
 

Westwind

New
Messages
65
Reaction score
0
Points
0
BTW, here is a link to the FDA statement:
http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/DrugSafetyInformationforHeathcareProfessionals/ucm095251.htm

From Wiki:

...metabolic acidosis is a condition that occurs when the body produces too much acid or when the kidneys are not removing enough acid from the body. If unchecked, metabolic acidosis leads to acidemia, i.e., blood pH is low (less than 7.35) due to increased production of hydrogen by the body or the inability of the body to form bicarbonate (HCO3-) in the kidney.
 

Junebug

New
Messages
177
Reaction score
0
Points
0
I need to call my dr tomorrow and see what my drug levels were when I went in on Wed. He said he'd call me with them but hasn't returned my call yet
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,509
Reaction score
13
Points
148
I notice that the FDA links says that:

"Zonisamide is not approved for monotherapy treatment of epilepsy in adults."

So how come my neurologist prescribed it for me as monotherapy?

My experience on it was a bust, and given the restrictions and acidosis, and I see why. Yet another black mark against my neurologist.
 

epileric

New
Messages
4,500
Reaction score
0
Points
0
Sounds like a few of the neurologists I've had. Before you give him another black mark though, check that the date of the FDA notice is previous to the date you were prescribed Zonisamide.
 

Westwind

New
Messages
65
Reaction score
0
Points
0
"Zonisamide is not approved for monotherapy treatment of epilepsy in adults."
I took note of that too, especially since using it as a monotherapy is what they are talking about as a possiblity for me.

On the other hand, my epileptologist also said that VNS is not approved for Myoclonic, but that it's used for it nonetheless. So I imagine the same goes for Zonisamide and other meds.

IMO, a doctor should be more interested in what the medication may do for the individual than what the FDA approved or didn't approve. We all know too well how much the effectiveness of the meds varies from person to person.
 
Messages
302
Reaction score
0
Points
0
I am on zonegran as a monotherapy...with little to no difficulty at this time. I have been on it for just over one month.
I was switched from topamax....which was the worse drug ever, in my opinion.
I am very tired....but really hadn't blamed that on the zonegran. It seems to have slowed down the number of migraines too. So far, I am content to remain on it.
I wish you the best in your decision.
 

Junebug

New
Messages
177
Reaction score
0
Points
0
Well I found out why I have been feeling horrible constantly for the past 3 months and that's because my levels were WAY out of range. Considering normal levels are from 10-30 my levels were at 43 and I've been loosing weight during that time too. I told my dr I wanted to get off of it no matter what so he is switching me on to Depakote ER and off the Zonisaminde.

BTW there is research study going on Patients taking the antiepileptic drug ZONEGRAN® (zonisamide) are needed to participate in assessing the ZONEGRAN drug safety program. Eligible patients or their caregivers will complete a 15-minute internet or telephone survey and will be paid $50 for completing the survey. For more information and to see if you are eligible to participate, please contact BioTrak at 866-866-5856 or support@biotrak.com.

(taken from the Epilepsy Idaho Facebook Fanpage)
 
Messages
302
Reaction score
0
Points
0
junebug....how long had you been on the zonegran? had you ever had your blood levels checked before?
how often are we suppose to have our levels checked? I have not have mine checked yet.
thanks....and wishing you the best with your med change....know that can be difficult.
 
Top